Queueing Systems

, Volume 56, Issue 1, pp 27–39

A semidefinite optimization approach to the steady-state analysis of queueing systems


DOI: 10.1007/s11134-007-9028-7

Cite this article as:
Bertsimas, D. & Natarajan, K. Queueing Syst (2007) 56: 27. doi:10.1007/s11134-007-9028-7


Computing the steady-state distribution in Markov chains for general distributions and general state space is a computationally challenging problem. In this paper, we consider the steady-state stochastic model \(\boldsymbol {W}\stackrel{d}{=}g(\boldsymbol {W},\boldsymbol {X})\) where the equality is in distribution. Given partial distributional information on the random variables X, we want to estimate information on the distribution of the steady-state vector W. Such models naturally occur in queueing systems, where the goal is to find bounds on moments of the waiting time under moment information on the service and interarrival times. In this paper, we propose an approach based on semidefinite optimization to find such bounds. We show that the classical Kingman’s and Daley’s bounds for the expected waiting time in a GI/GI/1 queue are special cases of the proposed approach. We also report computational results in the queueing context that indicate the method is promising.


Steady-state distributionWaiting timeSemidefinite optimization

Mathematics Subject Classification (2000)


Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Sloan School of Management and Operations Research CenterMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of MathematicsNational University of SingaporeSingaporeSingapore